Wyoming, 2016

Wildfire in Wyoming, July 11 to 31, 2016

July 11 to 31, 2016 · NWS RIW · 2 events in 2 counties and zones

The lightning-caused Lava Mountain Wildfire was discovered in the mountains south of US Highway 26 west of Dubois late in the day on Monday, July 11. The fire showed little growth until around July 21, when the fire grew from about 1,000 acres to approximately 2,000 acres and caused the first of several evacuations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The lightning-caused Lava Mountain Wildfire was discovered in the mountains south of US Highway 26 west of Dubois late in the day on Monday, July 11. The fire showed little growth until around July 21, when the fire grew from about 1,000 acres to approximately 2,000 acres and caused the first of several evacuations. By the morning of July 24, the fire had grown to nearly 4,000 acres in size. Hot dry conditions over the next few days forced more evacuations in the area around Union Pass subdivision and pushed the fire to over 12,000 acres. Aerial support and a crew of over 1,000 actively fought the fire and saved numerous homes during a particularly active day on July 26. The fired slowed significantly by the end of the month, but many residents were not allowed to return home until early August. Please see the August 2016 Storm Data publication for more information about the conclusion of this wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 11, 3:00 PM MST, 3 hours earlier.

Area forecast discussion, Jul 11, 3:00 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Riverton WY
400 PM MDT MON JUL 11 2016

.SHORT TERM...Tonight THROUGH Tuesday

A cold air mass over western Wyoming is expected to produce some
freezing temperatures in Jackson Hole in Teton county and the
upper Green River Basin in Sublette county where freeze warnings
have been issued. Areas of valley fog is also expected across the
western valleys over night and into the morning. The rest of the
area will be breezy to windy this evening then winds will
decrease. A few showers and thunderstorms may fire off of the
northern mountains Tuesday afternoon...otherwise mostly sunny and
breezy to windy conditions are expected across the area Tuesday
afternoon. temperatures will warm.

.LONG TERM...tuesday night THROUGH Monday

zonal west flow aloft will bring warming across the area with
breezy to windy areas in the afternoons and evenings. A few
showers and thunderstorms may fire off of the northern mountains
in the afternoons and evenings...otherwise mostly clear conditions
are expected.  through the weekend and Monday the flow aloft is
expected to shift to the southwest with increasing wind and very
dry conditions.

.AVIATION.../00Z ISSUANCE/

As a cold low pressure system moves eastward out of the northern
Rockies this evening, VFR conditions expected generally except over
and around higher terrain of north central WY with some rain and
snow showers.  Breezy to windy conditions with gusts from 25 to 40
knots will continue through around 02Z then taper off at most TAF
sites. Some light showers expected over extreme NW WY overnight.
There is a chance of fog from 09z to 15z Tue around KJAC due to
cooling temps and recent moisture with light to calm wind.

VFR conditions expected on Tuesday as well, with breezy conditions
from 17z Tue to 03z Wed across much of central and southern portions
of the state.  Tue afternoon will have isolated showers across
extreme northern WY as well.

.FIRE WEATHER...

Fire weather watch for zones 280 and 300 in natrona county
tuesday afternoon and evening for windy conditions with low
relative humidity.

Tonight will be cold with clearing most areas. The western
valleys should see some freezing temperatures and areas of valley
fog is expected. A few showers and thunderstorms may fire off of
the northern mountains this evening and again Tuesday afternoon.
Zonal flow will then dominate the weather through the week with
warming and drying with breezy to windy afternoons and evenings.

&&

.RIW Watches/Warnings/Advisories...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for WYZ280-300.

Freeze Warning from midnight tonight to 9 AM MDT Tuesday for
WYZ013-025-026.

&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...McDonald
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jul 11, 1:41 AM MST, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
241 AM MDT MON JUL 11 2016

WYZ001>020-022>030-121100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
241 AM MDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW INCHES OF SNOW POSSIBLE IN THE WESTERN MOUNTAINS THIS
MORNING.

STRONG WINDS INTO EARLY AFTERNOON FROM THE RED DESERT THROUGH
NATRONA COUNTY.

ELEVATED FIRE DANGER IN CENTRAL AND SOUTHERN WYOMING THIS
AFTERNOON.

ISOLATED THUNDERSTORMS IN NORTHERN WYOMING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ELEVATED FIRE WEATHER CONDITIONS CENTRAL AND SOUTH.

WEDNESDAY...ELEVATED FIRE DANGER IN THE SOUTH.

THURSDAY THROUGH SATURDAY...ISOLATED THUNDERSTORMS ACROSS THE
NORTH. DRY...WARM AND BREEZY CONDITIONS WILL BRING CONTINUED
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS. THANK YOU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Wind River Mountains East

When
July 11, 6:00 PM MST to July 31, 11:59 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Park/Forest Service
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Wildfire, Upper Wind River Basin

When
July 11, 6:00 PM MST to July 31, 11:59 PM MST
Where
Upper Wind River Basin forecast zone
Reported by
Park/Forest Service
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653949, 654090.